Serotonin syndrome (SS) is a complication resulting from excessive effects of serotonin on the central nervous system, and it usually results from taking medications, such as the antidepressant agents known as selective serotonin reuptake inhibitors (SSRIs), that elevate levels of serotonin either therapeutically or with intentional overdoses. Many reported cases are the result of unintended drug interactions that elevate the effects of the serotonergic medication.1,2  Because prompt recognition and appropriate treatment are necessary for patient recovery, all critical care practitioners should be aware of this syndrome. However, a study reported that more than 85% of physicians are unaware of SS as a clinical diagnosis. The purpose of this column is to review the pathophysiology, epidemiology, signs and symptoms, and appropriate treatment of SS.

Serotonin is produced by decarboxylation and hydroxylation of l-tryptophan. Several serotonin receptors are divided into...

You do not currently have access to this content.